Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 27, 2006, 4:52 AM CDT for Wabaunsee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2006, 4:52 AM CDT (09:52 UTC)
- Expired
- Aug 27, 2006, 8:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 6 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 270954
FFWTOP
KSC197-271345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
452 AM CDT SUN AUG 27 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 845 AM CDT
* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR
ESTIMATES ONE TO TWO INCHES OF RAIN HAS FALLEN SINCE EARLY THIS
MORNING.
* LOCATIONS IMPACTED INCLUDE...
MAPLE HILL...
PAXICO...
MCFARLAND...
ALMA...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
3909 9595 3874 9594 3874 9637 3882 9638
3883 9649 3904 9649 3905 9638 3916 9638
3917 9627 3920 9624
$$3 follow-up statements
000
WGUS73 KTOP 271105
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
601 AM CDT SUN AUG 27 2006
KSC197-271345-
WABAUNSEE-
601 AM CDT SUN AUG 27 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
WABAUNSEE COUNTY...
AT 557 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND
THUNDERSTORMS OVER WABAUNSEE COUNTY. A TRAINED SPOTTER IN DOVER
REPORTED 2.7 INCHES OF RAIN HAD FALLEN BETWEEN APPROXIMATELY 3 AM
AND 515 AM. DOPPLER RADAR ESTIMATES THREE TO FIVE INCHES OF RAIN HAS
FALLEN THIS MORNING FROM NEAR KEENE TO HESSDALE TO ESKRIDGE.
LOCATIONS IMPACTED INCLUDE...
MAPLE HILL...PAXICO AND MCFARLAND
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
3909 9595 3874 9594 3874 9637 3882 9638
3883 9649 3904 9649 3905 9638 3916 9638
3917 9627 3920 9624
$$000
WGUS73 KTOP 271204
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 AM CDT SUN AUG 27 2006
KSC197-271345-
WABAUNSEE-
700 AM CDT SUN AUG 27 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
WABAUNSEE COUNTY...
AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WERE ENDING BUT RAINFALL TOTALS OF NEARLY FOUR INCHES
WERE INDICATED BY THE RADAR. THE HEAVIEST RAIN FELL IN THE EASTERN
PART OF THE COUNTY. FLOODING COULD STILL BE OCCURRING IN THE RURAL
AREAS.
LOCATIONS IMPACTED INCLUDE...
MAPLE HILL...PAXICO AND MCFARLAND
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
3909 9595 3874 9594 3874 9637 3882 9638
3883 9649 3904 9649 3905 9638 3916 9638
3917 9627 3920 9624
$$000
WGUS73 KTOP 271238
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
738 AM CDT SUN AUG 27 2006
KSC197-271248-
WABAUNSEE-
738 AM CDT SUN AUG 27 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WABAUNSEE COUNTY...
AT 738 AM CDT...NATIONAL WEATHER SERVCIE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.
LAT...LON 3919 9609 3917 9607 3916 9610 3914 9609
3909 9595 3874 9594 3874 9637 3882 9638
3883 9649 3904 9649 3905 9638 3916 9638
3917 9627 3920 9624
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:26 AM CDT, 26 minutes earlier.
Area forecast discussion, Aug 27, 4:26 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 426 AM CDT SUN AUG 27 2006 .DISCUSSION... PRECIPITATION CHANCES AND AMOUNTS REMAIN TO BE THE MAIN FORECAST PROBLEM THROUGH TUESDAY. UPPER TROF CONTINUES TO MAKE SLOW EASTWARD PROGRESS THROUGH THE ROCKIES THIS MORNING PER WATER VAPOR AND UPPER AIR OBSERVATIONS WITH FRONTAL BOUNDARY FROM AROUND SOUTHEASTERN MISSOURI TO NORTHERN TEXAS. CONVECTION HAS WORKED ITS WAY NORTH INTO THE AREA THROUGH THE NIGHT VIA LOW AND MID LEVEL WARM AIR ADVECTION. PRECIPITATION AMOUNTS HAVE BEEN HIGHLY DEPENDANT ON PERSISTENCY OF STORMS...WITH RATES VARYING FROM ONLY A FEW HUNDREDTHS TO AROUND 2 INCHES PER HOUR. STEADY MOVEMENT OF STRONGEST CONVECTION HAS KEPT TRAINING FAIRLY LIMITED SO FAR. AGAIN THIS MORNING...HARD TO PINPOINT THE PRECIPITATION FORECAST FOR THE NEXT SEVERAL PERIODS. THERE IS GOOD MODEL AGREEMENT WITH THE UPPER WAVE ENTERING THE PLAINS TONIGHT AND WEAKENING THROUGH TUESDAY. THE WAVE WILL CAUSE PRESSURES TO FALL BEFORE RIDGING BUILDS IN BEHIND THE WEAKENING SYSTEM BY TUESDAY. DETAILS ON HOW THIS TRANSPIRES REMAIN QUITE UNCLEAR HOWEVER...AND THIS WILL GREATLY AFFECT THE OUTCOME. THE GFS SEEMED TO HANDLE THE EVENING PRECIPITATION THE BEST...BUT IT SUFFERS FROM MAJOR CONVECTIVE FEEDBACK PROBLEMS IN THE FIRST 6 HOURS OF ITS RUN IN OKLAHOMA...CAUSING A STRONG 850MB CYCLONE TO DEVELOP THERE AND REMAIN STRONG THROUGH THE DAY. THE NAM WAS WELL OVERDONE WITH PRECIPITATION NEAR THE KS/NE BORDER EARLY ON...BUT HAS A MORE REASONABLE 850MB DEPICTION. BOTH AGREE THAT WARM AIR ADVECTION WILL PERSIST TO SOME DEGREE THROUGH THE MORNING HOURS FOR CONTINUED SCATTERED TO WIDESPREAD PRECIPITATION IN THE SOUTHERN AND EASTERN ZONES. HAVE LEFT SOME MENTION OF HEAVY PRECIPITATION WITH SOME CONCERN FOR TRAINING STORMS. THE MORE POTENT THREAT FOR HEAVY RAIN COMES TONIGHT AND INTO EARLY MONDAY AS DYNAMICS INCREASE ALOFT WITH THE UPPER WAVE. PRECIPITABLE WATER LEVELS WILL REMAIN QUITE HIGH AS UPPER DIFFLUENCE/DIVERGENCE MOVES IN. IF CYCLOGENESIS IS FOCUSED IN NORTHEAST KANSAS PER THE NAM...COULD SEE VERY HEAVY RAIN AMOUNTS WITH NEARLY UNIDIRECTIONAL FLOW THROUGH THE COLUMN AND SLOW MESO-BETA ELEMENT MOTIONS PER NAM SOUNDINGS. THE GFS WOULD FOCUS PRECIPITATION FARTHER SOUTHEAST...BUT THIS IS LIKELY OVERDONE GIVEN ITS EARLY FORECAST ISSUES. SOME LOCATIONS HAVE RECEIVED SIGNIFICANT RAINS OVER THE PAST FEW DAYS...BUT MUCH OF THE AREA HAS NOT. GIVEN THE SPOTTY NATURE OF WET ANTECEDENT SOIL MOISTURES AND LOW CONFIDENCE IN WHERE THE PRECIPITATION WILL PERSIST OVER THE NEXT FEW PERIODS...CONFIDENCE IS TOO LOW FOR A FLASH FLOOD WATCH AT THIS TIME...BUT DO PLAN TO ISSUE A HYDROLOGIC OUTLOOK /ESF/ TO RAISE AWARENESS. SUBSEQUENT SHIFTS WILL NEED TO MONITOR THE SITUATION HOWEVER. THE UPPER TROFS FINAL STAGES OVER THE REGION REMAIN IN QUESTION...BUT MANY SOLUTIONS LINGER IT IN THE AREA THROUGH TUESDAY. MOISTURE WILL NOT BE AS GREAT AS EARLIER IN THE WEEK...BUT STILL ENOUGH FOR SOME CHANCE FOR PRECIPITATION. TEMPERATURE FORECAST BECOMES DIFFICULT FOR TUESDAY WITH THE LAST FEW NAM RUNS SUGGESTING 850MB TEMPS AROUND 10C. VAST MAJORITY OF OTHER GUIDANCE KEEPS TEMPS 3-5C WARMER. THE NAM SEEMS TO GENERATE THIS COOLER AIR UNDER THE LIGHT PRECIPITATION ASSOCIATED WITH THE UPPER SYSTEM IN NEBRASKA AND SEEMS UNLIKELY TO VERIFY. HAVE DROPPED TEMPS A FEW DEGREES WITH STRATUS LOOKING FAIRLY PERSISTENT FOR AT LEAST THE MORNING HOURS HOWEVER. REMAINDER OF THE WORK WEEK STILL APPEARS DRY WITH A SLOW MODERATING TREND...WITH SOME CHANCE FOR FROPA FOR THE WEEKEND. NO CHANGES MADE TO THESE PERIODS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 26, 4:25 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT SAT AUG 26 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-272130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 425 PM CDT SAT AUG 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE AREA. SOME MAY PRODUCE HEAVY RAINFALL...MAINLY ALONG AND SOUTH OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE FOR THUNDERSTORMS CONTINUES SUNDAY THROUGH MONDAY NIGHT...AND LOCALLY HEAVY RAINFALL REMAINS A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:24 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee | 4 hr |
| Aug 27, 3:03 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 4 more | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.